Anxiety People with PE often express a sense of impending doom. Significant oxygen deprivation can contribute to this symptom. Oral contraceptives or estrogen The estrogen in oral contraceptives causes increased coagulation of red blood cells, which increases the risk for PE. In addition, the risk of PE increases with the combination of smoking and oral contraceptives, especially in patients older than age 35 years. Medications A complete medication history can provide clues to a possible hypercoagulability state. Patients who are taking anticoagulants and are underdosed can be at risk for PE. Patients taking medication for heart failure, such as digitalis or angiotensinconverting enzyme inhibitors, are at risk because of chronic heart failure. Serum estrogen receptor modulators (tamoxifen, raloxifene) increase the risk for PE. Is the dyspnea related to a preexisting disease? Key Questions • Do you have a history of heart problems, lung problems (asthma), or anemia? • Do you have any numbness or tingling in your body? Where? • Have you noticed any other symptoms? 6/26/2019
Past history of disease History of coronary artery disease (CAD), heart failure, valvular heart disease, chronic obstructive pulmonary disease (COPD), or asthma should raise the level of suspicion for recurrence or complications of that disease. Myocardial infarction (MI) can cause sudden dyspnea in individuals with or without a prior history of CAD. Careful questioning regarding associated symptoms and risk factors can reveal characteristics of probable MI (see Chapter 8). Progressively increasing SOB is frequently a symptom of worsening COPD. It is often associated with cough that is worse in the morning, clear to yellow color sputum, exercise intolerance, and fatigue. Chronic progressive dyspnea in the patient with a history of heart failure or cardiac valve disease is most frequently a symptom of heart failure. Associated symptoms include peripheral edema, ascites, cough (possibly with frothy sputum production), chest pain, and fatigue. Orthopnea (difficulty breathing when lying flat) and paroxysmal nocturnal dyspnea (PND) (a sudden onset of SOB when lying flat) are most often associated with heart failure. In children with heart disease, dyspnea occurs because of insufficient blood being pumped to the lungs as a result of congenital structural anomaly or pump failure or secondary to pulmonary hypertension. Simple respiratory tract infections can cause severe respiratory insufficiency in the child who has cardiopulmonary disease. Associated symptoms include retractions (including abdominal muscles), tachypnea, nasal flaring and grunting, peripheral edema, ascites, cough, and fatigue.